Michigan, 2011Winter Weather in Michigan, January 20 to 21, 2011
January 20 to 21, 2011 · NWS MQT · 5 events in 5 counties and zones
Northwest winds in the wake of a sharp cold frontal passage brought moderate to heavy lake effect snow for areas downwind of Lake Superior on the 20th and 21st.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest winds in the wake of a sharp cold frontal passage brought moderate to heavy lake effect snow for areas downwind of Lake Superior on the 20th and 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 20, 12:35 AM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Jan 20, 12:35 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1235 AM EST THU JAN 20 2011
UPDATED AVIATION DISCUSSION FOR 06Z TAFS
.SHORT TERM /TONIGHT AND THU/...
LINGERING -SHSN/FLURRIES OVER PORTIONS OF THE CNTRL AND ERN FCST
AREA WILL END THIS EVENING AS SHORTWAVE OVER WRN UPPER MI/NE WI
MOVES E OF THE AREA AND LOW-LEVEL WINDS BECOME SW. TO THE W...
MESOLOW JUST SSW OF ISLE ROYALE WILL CONTINUE MOVING NE AS
SOUTHWESTERLY FLOW DEVELOPS AHEAD OF SHORTWAVE DROPPING SE INTO THE
NRN PLAINS TONIGHT. THE SW FLOW MAY HAVE ENOUGH WRLY COMPONENT
TONIGHT TO BRING PERSISTENT LES INTO THE KEWEENAW. HOWEVER...BELIEVE
STRENGTHENING LAND BREEZE COMPONENT WILL TEND TO KEEP MUCH OF THIS
LES OFFSHORE OR AT LEAST CONFINE THE MORE PERSISTENT SNOW TO THE FAR
NRN PORTION OF THE KEWEENAW. 18Z RUC13 AND HRLY RUC RUNS MOST
STRONGLY SUPPORT THIS IDEA. HAVE MAINTAINED POPS MAINLY NORTH OF
HOUGHTON THRU 06Z WITH LIKELY POPS CONFINED TO NW PORTION OF
KEWEENAW COUNTY. LATE IN THE NIGHT...COLD FRONT SWEEPING ACROSS LAKE
SUPERIOR SHOULD NEAR THE KEWEENAW TOWARD 12Z. THIS SHOULD BRING
HEAVIER SNOW SHOWERS INTO THE KEWEENAW AT THAT TIME. INCLUDED
ACCUMULATIONS OF 1-3 INCHES NORTH OF HOUGHTON TONIGHT. ELSEWHERE...
PERIOD OF PARTLY CLOUDY SKIES SHOULD OCCUR...ALLOWING TEMPS TO FALL
INTO THE SINGLE DIGITS BLO ZERO.
THU...SHORTWAVE WILL DIG SE INTO THE WRN GREAT LAKES WITH ASSOCIATED
COLD FRONT MOVING FROM NW UPPER MI IN THE MORNING TO THE ERN FCST
AREA BY EVENING. BAND OF DEEPER MOISTURE AND DEEP LAYER FORCING WILL
SUPPORT MDT/POSSIBLE HVY LES ALONG CONVERGENCE ZONE OF COLD FRONT
AND MDT LES FOR AT LEAST SEVERAL HRS AFTER FROPA. AT THIS TIME...IT
APPEARS SNOW AMOUNTS OVER THE W WILL BE UNDER ADVY CRITERIA AS 850MB
TEMPS PLUMMETING TO THE MID -20S C IN THE AFTN WILL WORK TO DECREASE
SNOWFLAKE SIZE AND THUS LIMIT SNOW ACCUMULATIONS. ALTHOUGH MIXED
LAYER WINDS ARE ONLY INDICATED TO BE AROUND 25KT PER NAM/GFS...BLSN
WILL LIKELY BE AN ISSUE...ESPECIALLY IN THE AFTN WHEN FALLING SNOW
WILL BECOME MORE EFFICIENT AT REDUCING VIS AS SNOWFLAKE SIZE
DECREASES. TO THE E...HEAVIER SNOW WILL DEVELOP MID TO LATE AFTN AS
COLD FRONT ARRIVES. WILL LIKELY NEED ADVY LATER AFTN THRU THU NIGHT
E OF MARQUETTE DUE TO COMBINATION OF SNOW/BLSN. BLSN WILL BE MORE OF
AN ISSUE OVER THE E THAN THE W AS GRADIENT WINDS WILL BE STRONGER
ACROSS ERN LAKE SUPERIOR INTO THE ERN FCST AREA LATE THU THRU THU
NIGHT DUE TO LOW PRES DEVELOPING AND DEEPENING ALONG DEPARTING COLD
FRONT. TEMPS WILL BEGIN FALLING AFTER FROPA THU.
.LONG TERM...
THURSDAY NIGHT AND FRIDAY...GOOD MODEL AGREEMENT OF A 1009MB SFC LOW
OVER FAR EASTERN UPPER MI/LK SUPERIOR AT 00Z FRI...WITH A SHARP 500MB
TROUGH OVER THE CENTRAL CWA. 850MB TEMPS WILL BE FROM -16C EAST TO
-27C WEST...PROMOTING LAKE EFFECT/ENHANCED SNOW WITH THE NW WINDS.
SNOW OVER THE WEST SHOULD BE NEARLY PURE LAKE EFFECT OVER THE
WEST...WHILE THE CENTRAL AND EAST WILL SEE MORE LAKE ENHANCEMENT ON
THE BACK SIDE OF THE LOW. HELPING THE PRECIPITATION OVER THE EAST
WILL BE THE EXTRA FORCING ASSOCIATED WITH UPPER LEVEL TROUGH AND
CYCLONIC NORTHERLY FLOW OFF LAKE SUPERIOR. BY 00Z SAT...THE SFC LOW
WILL HAVE MERGED WITH A LOW OFF THE EASTERN SEABOARD...WITH HIGH
PRESSURE BUILDING IN FROM THE NORTHWEST. THE UPPER LEVEL TROUGH WILL
EXTEND FROM HUDSON BAY TO ME. AS THE HIGH MOVES IN...WINDS WILL
BECOMING MORE SOUTHERLY OVER THE WEST...WHILE WINDS REMAIN
NORTHWESTERLY OVER THE CENTRAL AND EAST. THIS WILL CAUSE LAKE EFFECT
TO SLOWLY DWINDLE OVER THE WEST...WHILE MAINTAINING THROUGH THIS
PERIOD OVER THE CENTRAL AND EAST.
SATURDAY AND SUNDAY...NORTHWEST FLOW WILL DOMINATE AT 500MB...WITH
850MB TEMPS AT OR COLDER THAN -20C. IN THE LOWER LEVELS...THERE WILL
BE HIGH PRESSURE OVER ONTARIO WITH A TROUGH OF LOW PRESSURE OVER
MUCH OF THE CWA. THERE IS SOME VARIABILITY BETWEEN THE GFS AND ECMWF
WITH RESPECT TO THE SFC PATTERN. THE GFS PLACES AN INVERTED TROUGH
OVER CENTRAL UPPER MI EXTENDING FROM A 1011MB LOW OVER IL AT 12Z
SAT. THE ECMWF HAS A 1014MB LOW OVER MI WITHOUT A TROUGH EXTENDING
THIS FAR TO THE NORTH...HOWEVER IT DOES SHOW LOW PRESSURE OVER LAKE
SUPERIOR. THROUGH 12Z SUN...THE GFS MOVES THE LOW TO OUR SOUTH EAST
WHILE WEAKENING...BUT KEEPS THE TROUGH OVER THE AREA. THE ECMWF
KEEPS WEAK LOW PRESSURE OVER LAKE SUPERIOR. THEN BY 00Z SUNDAY...A
1002MB LOW PRESSURE SYSTEM WILL MOVE SE TO SOUTHERN MANITOBA...WHILE
HIGH PRESSURE MOVES TO THE LOWER GREAT LAKES...PUTTING THE CWA IN
SOUTHERLY FLOW.
TUESDAY THROUGH WEDNESDAY...MODEL DIFFERENCES ARE SIGNIFICANT WITH
LOW AND UPPER LEVEL PATTERNS. WENT WITH A MODEL BLEND DURING THIS
PERIOD...WITHOUT SIGNIFICANTLY CHANGING THE PREVIOUS FORECAST.
&&
.AVIATION /FOR THE 06Z TAF ISSUANCE/...
LAKE EFFECT SNOW BAND OVER WESTERN LAKE SUPERIOR LOOKS TO BE JUST
BRUSHING KCMX AT THIS TIME AND DECIDED TO GO WITH MVFR CONDITIONS
THROUGH THE NIGHT...ALTHOUGH COULD SEE IT BOUNCE TO VFR CIGS AT
TIMES. AS A COLD FRONT COMES INTO KCMX LATER TONIGHT...WEST WINDS
SHOULD PUSH THE LAKE EFFECT SNOW BAND FARTHER ONSHORE AND CONDITIONS
WILL DETERIORATE DURING THE DAY TO MVFR VSBYS BY MORNING AND TO IFR
BY LATE MORNING AS THE BAND AND BLOWING SNOW WITH INCREASING WINDS
TAKES OFF.
AT KSAW...VFR CONDITIONS WILL CONTINUE UNTIL IN THE AFTERNOON AS A
COLD FRONT MOVES THROUGH WITH PASSAGE OF A SHORTWAVE. FLURRIES AND
MVFR CIG BY MID AFTERNOON WILL LAST INTO THE EVENING AS SNOW
CONTINUES WITH INCREASING WINDS BY LATE AFTERNOON.
&&
.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...
MAIN FOCUS FOR THIS FCST ISSUANCE IS ARCTIC COLD FRONT DROPPING
ACROSS LAKE SUPERIOR LATE TONIGHT AND THU. ALTHOUGH GALE WARNING
DOES NOT APPEAR WARRANTED...STRONG PUSH OF COLD AIR AND DEEPENING
LOW PRES DEVELOPING ALONG COLD FRONT WILL PROBABLY PUSH GUSTS TO
NEAR GALE FORCE...MAINLY OVER ERN LAKE SUPERIOR THU AFTN AND THU
NIGHT...CLOSER TO THE DEPARTING DEEPENING LOW PRES. WITH HIGH WAVES
AND STRONG WINDS...SURGE OF ARCTIC AIR WILL PRODUCE HVY FREEZING
SPRAY OVER MUCH OF THE LAKE THU INTO FRI MORNING.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
HEAVY FREEZING SPRAY WARNING FROM 7 PM THIS EVENING TO 1 PM EST
FRIDAY FOR LSZ267.
HEAVY FREEZING SPRAY WARNING FROM 4 PM THIS AFTERNOON TO 1 PM
EST FRIDAY FOR LSZ265-266.
HEAVY FREEZING SPRAY WARNING FROM 7 AM EST /6 AM CST/ THIS
MORNING TO 7 AM EST /6 AM CST/ FRIDAY FOR LSZ162.
HEAVY FREEZING SPRAY WARNING FROM 7 AM THIS MORNING TO 1 PM EST
FRIDAY FOR LSZ263-264.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...ROLFSON
LONG TERM...TITUS
AVIATION...07/SRF
MARINE...ROLFSONHazardous weather outlook, Jan 19, 4:42 PM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
442 PM EST WED JAN 19 2011
MIZ001>007-009>014-084-085-202145-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
442 PM EST WED JAN 19 2011 /342 PM CST WED JAN 19 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MODERATE TO OCCASIONALLY HEAVY SNOW SHOWERS WILL IMPACT THE WEST TO
NORTHWEST WIND SNOW BELTS OVER WESTERN UPPER MICHIGAN ON THURSDAY.
THESE HEAVIER SNOW SHOWERS WILL SHIFT INTO THE NORTHWEST WIND SNOW
BELTS EAST OF MARQUETTE ON LATE THURSDAY AFTERNOON INTO FRIDAY.
WIND CHILLS OVER INTERIOR WESTERN UPPER MICHIGAN MAY FALL AS LOW AS
25 TO 30 BELOW ZERO ON THURSDAY NIGHT AND FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
LSZ162-240>251-263>267-202145-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
442 PM EST WED JAN 19 2011 /342 PM CST WED JAN 19 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
EXPECT HEAVY FREEZING SPRAY ACROSS WEST AND NORTH CENTRAL LAKE
SUPERIOR ON THURSDAY. HEAVY FREEZING SPRAY IS FORECAST ACROSS
MUCH OF LAKE SUPERIOR THURSDAY NIGHT THROUGH FRIDAY MORNING.
THERE COULD BE NORTHWEST TO NORTH GALE FORCE GUSTS TO 35 KNOTS
THURSDAY NIGHT...MAINLY ACROSS CENTRAL AND EASTERN LAKE SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-202145-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
442 PM EST WED JAN 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
Winter Weather, Northern Houghton
- When
- January 20, 4:00 AM EST to January 21, 1:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Six-hour snowfall amounts of four inches or more were reported by spotters in Freda and Calumet on the morning of the 20th. North to northwest winds gusting over 30 mph also caused occasional whiteout conditions in snow and blowing snow from the 20th into the morning of the 21st.
Winter Weather, Keweenaw
- When
- January 20, 6:30 AM EST to January 21, 9:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
Observers in Eagle River and Mohawk reported moderate to heavy snow on the morning of the 20th and measured three to four inches of new snow in less than 6 hours. North winds gusting over 30 mph also caused occasional whiteout conditions in snow and blowing snow from the 20th into the morning of the 21st.
Winter Weather, Ontonagon
- When
- January 20, 7:00 AM EST to January 21, 7:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer near Silver City reported moderate to occasionally heavy lake effect snow during the event with a 24-hour total of nine inches ending on the morning of the 21st. The observer in Rockland also reported moderate to heavy lake effect snow and whiteout conditions in blowing snow on the 20th.
Winter Weather, Alger
- When
- January 20, 5:00 PM EST to 7:30 PM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
A spotter near Munising reported nearly three inches of lake effect snow in less than three hours. Gusty north winds to 30 mph also caused considerable blowing of snow and near whiteout conditions.
Winter Weather, Northern Schoolcraft
- When
- January 20, 9:00 PM EST to January 21, 3:00 PM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
A spotter in Seney reported nearly four inches of snow in 18 hours. North winds gusting to 30 mph also caused hazardous road conditions from considerable blowing and drifting of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather and Cold in Tennessee, January 20 to 21, 20111 death · 2 injured · 21 events
- Winter Storm and Winter Weather in Kentucky, January 20, 20111 death · 1 injured · 22 events
- Winter Weather in Kentucky, January 20 to 21, 2011$31,000 · 47 events
- Heavy Snow and Winter Weather in Tennessee, January 20, 20112 injured · 39 events
- Winter Storm and Winter Weather in Missouri, January 20, 20114 injured · 11 events
- Heavy Snow and Winter Weather in Ohio, January 20 to 21, 201132 events
- Winter Storm and Winter Weather in Arkansas, January 20, 201131 events
- Winter Weather in Pennsylvania, January 20 to 21, 20112 injured · 10 events
- Winter Storm and Winter Weather in Illinois, January 20, 201119 events
- Heavy Snow in Kentucky, January 20, 201115 events
- Heavy Snow in Kentucky, January 20, 201112 events
- Winter Weather in Arkansas, January 20, 201112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 278735, 278734, 278736, 278737, 278738.